Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 225, NWS Amarillo, TX

September 26, 2012Hansford County, Ochiltree County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 26, 2012, 9:37 PM CDT for Hansford County, Ochiltree County, Texas. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2012, 9:37 PM CDT (02:37 UTC)
Expired
Sep 26, 2012, 10:30 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hansford County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 10:00 PM CDTTSTM WND DMG11 Wsw Perryton, TXPOWER LINES BLOWN DOWN AND IRRIGATION SPRINKLER SYSTEM KNOCKED OVER. TIME IS ESTIMATED BASED ON RADAR.
Sep 26, 10:08 PM CDTHAIL 1.252 Nw Farnsworth, TXREPORTED QUARTER SIZE TO HALF DOLLAR SIZE HAIL
Sep 26, 10:30 PM CDTTSTM WND GST 60Farnsworth, TX
Sep 26, 10:30 PM CDTHAIL 1Farnsworth, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2656 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WUUS54 KAMA 270237
SVRAMA
TXC195-357-270330-
/O.NEW.KAMA.SV.W.0225.120927T0237Z-120927T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
937 PM CDT WED SEP 26 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HANSFORD COUNTY IN THE PANHANDLE OF TEXAS...
  OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1030 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED         
  12 MILES NORTH NORTHEAST OF SPEARMAN...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...           PERRYTON...           WOLF CREEK PARK...
  WAKA...               FARNSWORTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3620 10056 3613 10121 3650 10147 3650 10057
TIME...MOT...LOC 0235Z 255DEG 14KT 3645 10115

$$


ANDRADE
1 follow-up statement
618 
WWUS54 KAMA 270306
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1006 PM CDT WED SEP 26 2012

TXC195-357-270330-
/O.CON.KAMA.SV.W.0225.000000T0000Z-120927T0330Z/
HANSFORD TX-OCHILTREE TX-
1006 PM CDT WED SEP 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OCHILTREE AND
EASTERN HANSFORD COUNTIES UNTIL 1030 PM CDT...

AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 5 MILES WEST SOUTHWEST OF PERRYTON...MOVING EAST SOUTHEAST 
AT 30 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  SPEARMAN...           PERRYTON...           WOLF CREEK PARK...
  WAKA...               FARNSWORTH...

LAT...LON 3613 10121 3649 10147 3650 10057 3620 10056
TIME...MOT...LOC 0305Z 289DEG 55KT 3631 10078

$$


ANDRADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 7:18 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 26, 7:18 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT WED SEP 26 2012

.AVIATION...
/00Z TAFS/ COMPLEX AVIATION FORECAST SHAPING UP OVER THE NEXT 24
HOURS. ONGOING CONVECTION IS CURRENTLY NORTH AND WEST OF KGUY/KDHT
AND WELL EAST OF THE KAMA TERMINAL. CURRENT RADAR REFLECTIVITY
IMAGERY SHOWS ADDITIONAL DEVELOPMENT IN EASTERN NEW MEXICO WHICH THE
18Z TTU WRF AND 21Z HRRR ARE DEPICTING THIS INCREASING IN COVERAGE
AS IT MOVES ACROSS THE PANHANDLES LATER TONIGHT. HAVE KEPT IN PREVIOUS
MENTION OF -SHRA AS COOLING BOUNDARY LAYER TEMPS SHOULD LIMIT THE
INSTABILITY AND THUS LOWER THE CHANCES FOR THUNDER DEVELOPMENT. LOW
CLOUDS AND FOG ARE POSSIBLE AT KGUY/KDHT THURSDAY MORNING WHERE A
LITTLE BETTER LOW LEVEL MOISTURE WILL RESIDE. HOWEVER HAVE KEPT
CONDITIONS AT MVFR AS CONFIDENCE IS NOT TOO HIGH THAT WORSENING
CONDITIONS WILL DEVELOP. HAVE KEPT A VFR FORECAST IN AT KAMA BUT MAY
HAVE TO AMEND IF TRENDS SUGGEST CIGS AND/OR VISBYS LOWERING BELOW
MVFR. STORMS CAN DEVELOP AT THE TERMINALS THURSDAY BUT HAVE OPTED TO
LEAVE MENTION OUT OF THE TAFS DUE TO LOW CONFIDENCE ON TIMING AND
WHERE STORMS WILL DEVELOP.

CLK

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT WED SEP 26 2012/

DISCUSSION...
THROUGH TONIGHT: A RATHER COMPLICATED AND SOMEWHAT LOW CONFIDENCE
FORECAST HAS EVOLVED TODAY. A WEAK SURFACE TROUGH CURRENTLY STRETCHES
FROM THE SOUTHERN TEXAS PANHANDLE TO NEAR THE RED RIVER. IN THE
UPPER-LEVELS A CLOSED LOW CONTINUES TO SPIN OVER THE WESTERN COLORADO
WITH A SUBTLE SHORTWAVE TROUGH...EJECTING OUT OF THIS LOW...NOW
APPROACHING EASTERN NEW MEXICO. LARGE SCALE FORCING FOR ASCENT WILL
BE ON THE INCREASE THROUGH THIS EVENING...AND WE EXPECT ISOLATED TO
WIDELY SCATTERED CONVECTION TO INITIATE SOUTH AND WEST OF A BOISE CITY
TO SHAMROCK LINE THROUGH 7 PM. A LOOSELY ORGANIZED COMPLEX OF STORMS
MAY EVOLVE AFTER 11 PM ALONG AND EAST OF A GUYMON TO CLARENDON LINE
AND STEADILY MARCH EASTWARD OVERNIGHT. BASED ON THIS SCENARIO...WE
THINK THE HIGHEST SEVERE WEATHER CHANCES WILL BE THROUGH MIDNIGHT.
MIXED LAYER CAPE VALUES WILL BE UP TO 2000 J/KG IN THE SOUTHEAST WITH
EFFECTIVE BULK SHEAR VALUES UP TO 45 KT ACROSS MOST OF THE AREA. AS A
RESULT...LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING
WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARDS. THE HAIL
THREAT WILL LIKELY BE HIGHEST ACROSS THE SOUTHEAST TEXAS PANHANDLE
WHERE THE AIR MASS IS MOST UNSTABLE AND HAIL GROWTH CAPE VALUES WILL
BE AS HIGH AS 600 J/KG. BELIEVE THE ATMOSPHERE WILL BE WORKED OVER
ENOUGH OVERNIGHT THAT THIS MAY LIMIT THE COVERAGE OF ADDITIONAL
THUNDERSTORMS. THEREFORE...WE LOWERED POPS FOR THE OVERNIGHT HOURS.

THURSDAY-THURSDAY NIGHT: ANOTHER TRICKY FORECAST IS IN STORE FOR
TOMORROW AND THE BEST THUNDERSTORM CHANCES WILL LARGELY DEPEND ON
WHERE THE SURFACE FRONT SETS UP. THE NAM AND ECMWF KEEP THE FRONT
JUST NORTH OF INTERSTATE 40 WHILE THE GFS AND GGEM KEEP THE FRONT
ACROSS THE NORTHERN TEXAS PANHANDLE. EXTENSIVE LOW CLOUDS WILL ALSO
COMPLICATE HIGH TEMPERATURES DURING THE AFTERNOON WITH HIGHS NEAR 70
EXPECTED IN THE NORTHWEST AND MID 70S IN THE SOUTHEAST. THESE LOW
CLOUDS WILL ALSO HAVE A LARGE IMPACT ON HOW UNSTABLE THE ATMOSPHERE
CAN BECOME. IF THE LOW CLOUDS ARE STUBBORN TO BREAK...THIS COULD LEAD
TO A VERY MARGINAL SEVERE WEATHER EVENT. AT THIS TIME..WE THINK THERE
WILL BE ENOUGH BREAKS IN THE CLOUDS TO DESTABILIZE THE ATMOSPHERE
SUFFICIENTLY FOR SEVERE STORMS. IN FACT...A FEW SEVERE STORMS CANNOT
BE RULED OUT JUST ABOUT ANYWHERE DURING THE AFTERNOON AND
EVENING...BUT THE HIGHER PROBABILITIES LOOK TO EXIST SOUTH OF A
DALHART TO CANADIAN LINE. DEEP LAYER BULK SHEAR VALUES WILL RANGE
BETWEEN 30 AND 40 KT ALONG WITH MIXED LAYER CAPE VALUES UP TO 1000
J/KG. AS A RESULT...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS. MORE WIDESPREAD RAIN CHANCES LOOK TO EVOLVE DURING THE LATE
EVENING AND OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL ALSO CONTINUE TO
BE A CONCERN.

FRIDAY-WEDNESDAY: THUNDERSTORMS CHANCES WILL CONTINUE THROUGH SUNDAY
NIGHT BEFORE DRIER CONDITIONS RETURN FOR EARLY NEXT WEEK. NO SEVERE
WEATHER IS ANTICIPATED DURING THIS TIME FRAME AS THE ENVIRONMENT
SHOULD BE WEAKLY UNSTABLE ALONG WITH POOR DEEP LAYER WIND SHEAR IN
PLACE. TEMPERATURES WILL BE NEAR TO BELOW NORMAL FRIDAY AND SATURDAY
BEFORE A WARMING TREND BEGINS SUNDAY.

JACKSON

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THROUGH WEDNESDAY AS 20-FOOT WINDS WILL REMAIN BELOW 15 MPH AND/OR
RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Sep 26, 4:10 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
410 PM CDT WED SEP 26 2012

OKZ001>003-TXZ001>020-271100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
410 PM CDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS EXPECTED THIS AFTERNOON INTO TONIGHT. THESE STORMS COULD
BECOME SEVERE THROUGH 11 PM...WITH LARGE HAIL UP TO THE SIZE OF HALF
DOLLARS AND DAMAGING WINDS IN EXCESS OF 60 MPH BEING THE PRIMARY
HAZARDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE
PANHANDLES UNTIL 11 PM. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE PANHANDLES THURSDAY
THROUGH SUNDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE...MAINLY
DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY. LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARDS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING AND POSSIBLY AGAIN ON THURSDAY.

JACKSON

In the hours before

Special weather statement, Sep 26, 9:10 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
910 PM CDT WED SEP 26 2012

TXZ003-004-270245-
HANSFORD TX-OCHILTREE TX-
910 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OCHILTREE AND
NORTHERN HANSFORD COUNTIES UNTIL 945 PM CDT...

AT 908 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTH OF SPEARMAN...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN HANSFORD AND NORTHWESTERN OCHILTREE
  COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3650 10089 3631 10102 3637 10154 3649 10152
TIME...MOT...LOC 0209Z 276DEG 22KT 3645 10123

ANDRADE
Local storm report, Sep 26, 9:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
914 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             GUYMON                  36.69N 101.48W
09/26/2012  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200689

KRAUSE
Local storm report, Sep 26, 9:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             1 N GUYMON              36.70N 101.48W
09/26/2012  E1.00 INCH       TEXAS              OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1200690

LG
Local storm report, Sep 26, 9:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             HOOKER                  36.86N 101.21W
09/26/2012  E1.75 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER AMA1200691

KRAUSE
Local storm report, Sep 26, 9:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             HOOKER                  36.86N 101.21W
09/26/2012  E1.00 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER AMA1200692

JACKSON
Local storm report, Sep 26, 9:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
926 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             HOOKER                  36.86N 101.21W
09/26/2012  E1.25 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER AMA1200693

JACKSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 9:10 PM CDTSpecial Weather StatementAMAHansford35 min
Sep 26, 9:37 PM CDTAreal Flood AdvisoryAMAHansford, Lipscomb, Ochiltree5 hr
Sep 26, 10:14 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree91 min
Sep 26, 11:47 PM CDTSpecial Weather StatementAMALipscomb28 min
Sep 27, 4:47 AM CDTSpecial Weather StatementAMADeaf Smith58 min
Sep 27, 5:45 AM CDTSpecial Weather StatementAMAArmstrong, Randall60 min
Sep 27, 7:38 AM CDTAreal Flood AdvisoryAMAArmstrong, Collingsworth, Donley3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.